Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 19, NWS Los Angeles, CA

July 17, 2022Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Jul 17, 2022, 1:41 PM PDT for Los Angeles County, Ventura County, California. It took effect at Jul 17, 2022, 5:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2022, 1:41 PM PDT (20:41 UTC)
In effect from
Jul 17, 2022, 5:00 PM PDT
Expired
Jul 18, 2022, 1:02 PM PDT
In force
20 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2296 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WHUS46 KLOX 172041
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
141 PM PDT Sun Jul 17 2022

CAZ354-180445-
/O.NEW.KLOX.BH.S.0019.220718T1800Z-220721T1800Z/
Ventura County Beaches-
141 PM PDT Sun Jul 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
THURSDAY MORNING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Ventura County Beaches, especially south facing beaches.

* WHEN...From Monday morning through Thursday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-180445-
/O.NEW.KLOX.BH.S.0019.220718T1800Z-220721T1800Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
141 PM PDT Sun Jul 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
THURSDAY MORNING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches, especially south facing beaches.

* WHEN...From Monday morning through Thursday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet
3 follow-up statements
850 
WHUS46 KLOX 172357
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
457 PM PDT Sun Jul 17 2022

CAZ354-181230-
/O.EXT.KLOX.BH.S.0019.220718T0000Z-220721T1800Z/
Ventura County Beaches-
457 PM PDT Sun Jul 17 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Dangerous rip currents and breaking waves due to
  elevated, long period surf of 3 to 5 feet through tonight,
  rising to 3 to 6 feet Monday and peaking at 4 to 6 feet 
  Tuesday.

* WHERE...Ventura County Beaches, especially south facing 
  beaches.

* WHEN...Through Thursday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Very strong rip currents and long-shore
  currents are expected along many beaches due to a long period 
  south swell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-181230-
/O.EXT.KLOX.BH.S.0019.220718T0000Z-220721T1800Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
457 PM PDT Sun Jul 17 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Dangerous rip currents and breaking waves due to
  elevated, long period surf of 3 to 5 feet through tonight,
  rising to 4 to 6 feet Monday. Surf will peak on Tuesday with
  heights up to 5 to 7 feet possible. 

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches, especially south facing beaches.

* WHEN...Through Thursday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Very strong rip currents and long-shore
  currents are expected along many beaches due to a long period 
  south swell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
838 
WHUS46 KLOX 180810
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
110 AM PDT Mon Jul 18 2022

CAZ354-182130-
/O.CON.KLOX.BH.S.0019.000000T0000Z-220721T1800Z/
Ventura County Beaches-
110 AM PDT Mon Jul 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Dangerous rip currents and breaking waves due to
  elevated, long period surf of 3 to 6 feet. 

* WHERE...Ventura County Beaches, especially south facing 
  beaches.

* WHEN...Through Thursday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Very strong rip currents and long-shore 
  currents are expected along many beaches due to a long period 
  south swell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-182130-
/O.CON.KLOX.BH.S.0019.000000T0000Z-220721T1800Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
110 AM PDT Mon Jul 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Dangerous rip currents and breaking waves due to
  elevated, long period surf of 3 to 6 feet. Local sets to 7 feet
  possible.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches, especially south facing beaches.

* WHEN...Through Thursday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Very strong rip currents and long-shore 
  currents are expected along many beaches due to a long period 
  south swell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
095 
WHUS46 KLOX 182002
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
102 PM PDT Mon Jul 18 2022

CAZ354-190415-
/O.CAN.KLOX.BH.S.0019.000000T0000Z-220721T1800Z/
/O.NEW.KLOX.SU.Y.0017.220718T2002Z-220721T1800Z/
Ventura County Beaches-
102 PM PDT Mon Jul 18 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PDT THURSDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Large breaking waves of 4 to 7 feet with dangerous rip 
  currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-190415-
/O.CAN.KLOX.BH.S.0019.000000T0000Z-220721T1800Z/
/O.NEW.KLOX.SU.Y.0017.220718T2002Z-220721T1800Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
102 PM PDT Mon Jul 18 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PDT THURSDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Large breaking waves of 4 to 7 feet with dangerous rip 
  currents.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Sweet

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 11:23 AM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 11:23 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1123 AM PDT Sun Jul 17 2022

.SYNOPSIS...16/223 PM.

High pressure will continue to bring hot weather to inland
valleys, mountains, and deserts through Sunday. Coastal areas will
remain relatively cool. There will be slight cooling Monday, then
warming again Tuesday and Wednesday, especially in the mountains
and deserts. More significant cooling is likely by the end of next
week.

&&

.SHORT TERM (TDY-TUE)...17/900 AM.

A thunderstorm complex over AZ last night spread plenty of mid-
level moisture and instability toward the fcst area into early
this morning. Around sunrise, thunderstorms developed over the
coastal waters off the SAN County coast and were moving NW toward
the coastal waters around Santa Catalina Island. This activity is
forecast to move into these coastal waters by mid morning and
should dissipate by late morning. Additional mid-level clouds over
SE CA are poised to move into at L.A./VTU Counties as the day
progresses. Plenty of PWAT if forecast over the area today (12Z
NAM fcst up to 1.5 inches over srn L.A. County), as well as LI's
down to -5 and MUCAPE up to 400 J/kg over then mtns this
afternoon. It looks like a good setup for convection this
afternoon over the L.A./VTU County mtns into the eastern Antelope
Vly. Any thunderstorms that develop could produce heavy rain,
gusty winds and dangerous cloud-to-ground lightning. Dry lightning
is also be a threat if any strikes occur outside of rain shafts.
In addition, localized flooding would be possible, with even a
small potential of flash flooding if any thunderstorms continue to
form over the same area.

Otherwise, plenty of low clouds covered coastal areas early this
morning, along with some patchy dense fog. These low clouds are
expected to clear to or off the coast by mid morning, with sunny
to partly cloudy skies prevailing thru the afternoon. Morning
soundings support well above normal temperatures away from the
coast today. In fact, the max temp potential on the VBG sounding
increased this morning from 96 deg yesterday to 106 deg today!
Temps today are expected to be about 4-10 deg above normal for the
inland vlys, mtns and deserts, and near normal to a few degrees
below normal closer to the coast. Highs for the warmest inland
vlys and lower mtns should be in the upper 90s to 105. However,
based on the morning soundings, temps could wind up even warmer
than fcst today, especially over inland SLO/SBA Counties where any
mid-level clouds could be minimal. Will do a zone update and
boost temps there a couple more degrees. This will put temps at
Advisory level and will also be issuing a Heat Advisory for the
interior SLO/SBA County vlys and mtns.

Upper level ridging will persist over srn CA thru today then weaken
slightly Mon as the upper level flow gradually turns from southeast
to more southerly during the period. The upper level ridging is
forecast to start building into srn CA again by Tue. H5 heights over
the region will be in the 589-593 dam range for the most part thru
Mon then increase to about 593-594 dam for Tue.

There will be plenty of mid-level moisture and some instability
moving into the forecast area from the SE tonight and Mon, with
partly to mostly cloudy skies at times. Even higher PWAT values are
forecast on Mon (up to 1.6 inches), along LI's around -3 by
afternoon over the mtns. A slight chance of showers and
thunderstorms will spread across mainly VTU/L.A. Counties tonight
into Mon morning, then linger over the L.A. VTU County mtns and
Antelope Vly Mon afternoon and early evening.

The mid-level clouds should disrupt the low cloud pattern S of
Point Conception tonight into Mon, with low clouds and fog
expected just along the Central Coast. The mid level moisture will
move off to the NE Mon night with marine layer clouds expected to
expand to all coastal areas Mon night into Tue morning. Otherwise
mostly clear skies will prevail across the fcst area Mon night
and Tue.

Temps are expected to cool only slightly in most areas on Mon and
Tue, with most inland areas remaining a few degrees above normal.

.LONG TERM (WED-SAT)...17/452 AM.

The EC and GFS deterministic and ensembles are in fairly good
agreement for Wed. The upper level ridge peaks across southern
CA, with heights between 594 and 596 decameters. The marine
layer will remain shallow, and Wed will be another very warm to
hot day across the interior. Strong onshore flow will keep it
comparatively cool in coastal areas.

An upper level low in the eastern Pac will open up and move into
the Pac NW Thu, then a couple of more upper lows/troughs will
approach the West Coast Fri thru Sat. All of this will weaken the
upper high and cause heights to gradually fall across the region
Thu thru Sat, while setting up broad SW flow aloft.

The marine layer will deepen Thu thru Sat. Night thru morning low
clouds will expand into the vlys of VTU/L.A. Counties. probably
as early as Thu morning, but almost certainly by Fri morning.
Otherwise, mostly clear skies can be expected Thu thru Sat. Max
temps will lower several degrees Thu, with additional cooling Fri
and Sat. In fact, max temps should be a few degrees below
seasonal norms in most areas on Fri and Sat.

&&

.AVIATION...17/1822Z.

At 1731Z, the marine inversion at KLAX was based near 700 feet.
The top of the inversion was 2200 feet with a temperature of 29
degrees Celsius.

Low to moderate confidence in 18Z TAF package. For coastal TAF
sites, low confidence in forecast due to the uncertainties of the
marine layer stratus/fog (dissipation and possible return) through
the period. Some debris clouds from the monsoonal flow could
interfere with stratus formation, especially in south coastal
sections. For valley and desert TAFs, moderate confidence in
forecast due to potential impact of convection.

There is a slight chance of thunderstorms this afternoon through
tonight for the mountains and deserts from Santa Barbara county
southward. Additionally, there is a slight chance of thunderstorms
west of the mountains for areas south of Point Conception. Main
threats would be brief heavy rain, gusty winds and lightning.

KLAX...Low confidence in 18Z TAF. For tonight, there is a 50%
chance of IFR/LIFR conditions developing sometime after 05Z. The
actual time of development is still in doubt. Additionally, there
is a slight chance of TSTMs after 02Z. No significant easterly
wind component is expected.

KBUR...Moderate confidence in 18Z TAF. There is a 20% chance of
TSTMs after 02Z.

&&

.MARINE...17/1050 AM.

No changes to the marine forecast in the morning update.

For the Outer Waters, moderate to high confidence in current
forecast. For PZZ670/673, high confidence in Small Craft Advisory
(SCA) level winds (and occasional seas) through tonight/Monday
morning, then winds/seas remaining below SCA levels Monday
afternoon through Tuesday. For Wednesday and Thursday, there is
a 60-70% chance of SCA level winds. For PZZ676, high confidence in
winds/seas remaining below SCA levels through Tuesday with a
50-60% chance of SCA level winds Wednesday and Thursday.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. Today through Tuesday, high
confidence in winds/seas remaining below SCA levels. For Wednesday
and Thursday, there is a 50-60% chance of SCA level winds,
especially during the afternoon and evening hours.

For the Inner Waters south of Point Conception, high confidence in
current forecast. Winds and seas will remain below SCA levels
through Thursday.

Patchy dense fog will impact the coastal waters this morning with
visibilities of 1 nm or less. Steep and choppy seas will add
additional hazards for mariners into early next week, especially
across the outer waters.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 8 PM PDT this evening for zones
      343>345-353. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PDT Monday for zone
      670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Monday for zone
      673. (See LAXMWWLOX).

&&

PUBLIC...Sirard/DB
AVIATION...Sweet/RAT
MARINE...Sweet/RAT
SYNOPSIS...DB/Sirard

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:30 AM PDTHeat AdvisoryLOXSan Luis Obispo, Santa Barbara11 hr
Jul 17, 4:14 PM PDTSpecial Weather StatementLOXLos Angeles61 min

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.